Methaemoglobinemia Induced by Poppers and Bupropion Intoxication in the Emergency Department

  • Frederico Batista Medicina IV, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal http://orcid.org/0000-0002-6324-9300
  • Carlos Alves Pneumologia, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal
  • Miguel Trindade Medicina IV, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal
  • Joana Azevedo Duarte Medicina IV, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal
  • Ricardo Marques Medicina IV, Hospital Prof. Doutor Fernando Fonseca, Amadora, Portugal

Keywords

Methaemoglobinemia, drug intoxication, bupropion

Abstract

A 40-year-old man presented to the emergency department with dyspnoea and fatigue after bupropion and popper consumption. Clinical examination was remarkable for central cyanosis not responding to supplementary oxygen. Arterial blood gas analysis showed a methaemoglobin value of 30.3%. Methaemoglobinemia was diagnosed and the patient was treated with methylene blue. However, during methylene blue administration, the patient developed a generalized tonic-clonic seizure that was successfully managed with diazepam. Combined intoxications can be a critical problem in the emergency department. Early recognition and treatment of poisoning are key for good patient outcome.

References

  • Prince BS, Goetz CM, Rihn TL, Olsky M. Drug-related emergency department visits and hospital admissions. Am J Hosp Pharm 1992;49:1696–1700.

  • Weir P, Ardagh M. The epidemiology of deliberate self poisoning presenting to Christchurch Hospital Emergency Department. N Z Med J 1998;111:127–129.

  • Boyle JS, Bechtel LK, Holstege CP. Management of the critically poisoned patient. Scand J Trauma Resusc Emerg Med 2009;17:29–40.

  • Brett AS, Rothschild N, Gray R, et al. Predicting the clinical course in intentional drug overdose. Implications for use of the intensive care unit. Arch Intern Med 1987;147:133–137.

  • Rehman HU. Methemoglobinemia. West J Med 2001;175:193–196.

  • Steinberg MH, Forget BG, Higgs DR, Weatherall DJ. Disorders of hemoglobin. 2nd ed. New York: Cambridge University Press; 2010, pp. 663–680.

  • Wright RO, Lewander WJ, Woolf AD. Methemoglobinemia: etiology, pharmacology, and clinical management. Ann Emerg Med 1999;34:646–656.

  • Vermes A, Roelofsen EE, Sabadi G, van den Berg B, Quelerij M, Vulto AG. Intoxication with therapeutic and illicit drug substances and hospital admission to a Dutch university hospital. Neth J Med 2003;61:168–172.

  • Awasthy N, Khan N, Radhakrishnan S. Methemoglobinemia: arterial blood gas as a diagnostic tool. Indian Heart J 2014;66:394–395.

  • Ranchon G, Mollard F, Laine N, Malick P, Robert D. Poppers-induced methemoglobinemia: an unusual cause of cyanosis. Eur J Emerg Med 2008;15:361–362.

  • Wong A, Koutsogiannis Z, Greene S, McIntyre S. A case of hemolysis and methemoglobinemia following amyl nitrite use in an individual with G6PD deficiency. J Acute Med 2013;3:23–25.

  • Rohrig TP, Ray NG. Tissue distribution of bupropion in fatal overdose.J Anal Toxicol1992;16:343–345.

  • Kara H, Ak A, Bayır A, Acar D, İstanbulluoğlu R, Değirmenci R. Seizures after overdoses of bupropion intake. Balkan Med J 2013;30:248–249.

  • Lambert MV, Robertson MM. Depression in epilepsy: etiology, phenomenology, and treatment. Epilepsia 1999;40(Suppl 10):S21–S47.

  • Ng BK, Cameron AJ. The role of methylene blue in serotonin syndrome: a systematic review. Psychosomatics 2010;51:194–200.

  • Oz M, Lorke DE, Hasan M, Petroianu GA. Cellular and molecular actions of methylene blue in the nervous system. Med Res Rev 2011;31:93–117.
  • Published: 2019-03-13

    Issue: Vol 6 No 3 (view)

    Section: Articles

    How to cite:
    Batista, F., Alves, C., Trindade, M., Duarte, J., & Marques, R. (2019). Methaemoglobinemia Induced by Poppers and Bupropion Intoxication in the Emergency Department. European Journal of Case Reports in Internal Medicine, 6(3). https://doi.org/https://doi.org/10.12890/2019_001072